Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 48, NWS Wilmington, OH

April 28, 2002Highland County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Apr 28, 2002, 1:20 PM EDT for Highland County, Ohio. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 2002, 1:20 PM EDT (17:20 UTC)
Expired
Apr 28, 2002, 2:15 PM EDT
In force
55 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Highland County, OH

The radar

The Cincinnati radar (KILN), 32 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 1:45 PM EDTThunderstorm Wind 50 ELynchburg, OHTrees and telephone poles were knocked down through town.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 11:45 AM EDTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.3 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
101 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 281720
SVRILN
OHC071-281815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
120 PM EDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HIGHLAND COUNTY IN SOUTH CENTRAL OHIO...

* UNTIL 215 PM EDT...

* AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF HILLSBORO...MOVING EAST AT 50
  MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GREENFIELD...
  HILLSBORO...
  LEESBURG...
  LYNCHBURG...
  MARSHALL...

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 11:40 AM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 28, 11:40 AM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1140 AM EDT SUN APR 28 2002

UPDATE COMING OUT FOR TORNADO WATCH.

...10 AM AFD...

WILL SEND AN UPDATE OUT THIS MORNING TO RAISE TEMPERATURES ACROSS
THE BOARD AND THEN MENTION FALLING TEMPS AFTER THE FRONT GOES
THROUGH.

EXPECT TO WAIT UNTIL SPC DECIDES TO PUTS A BOX OUT FOR FORECAST AREA
BEFORE ZONES GO OUT...BUT WILL NOT WAIT PAST 11:30 IF THIS DOESNT
HAPPEN.

MISILN OUT BY 11...ANY CHANGES WILL BE DUE TO BOXOLOGY AFTER THIS.

.ILN...WIND ADVISORY FOR ENTIRE FORECAST AREA TODAY
TORNADO WATCH UNTIL 5 PM EDT (21Z) INZ074>075-080...ALL OF KY
COUNTIES...ALL OHIO COUNTIES EXCEPT MERCER AUGLAIZE SHELBY DARKE AND
PREBLE.

FRANKS

In the hours before

Local storm report, Apr 28, 11:50 AM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1150 AM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1147 AM    CENTERVILLE               OH   .75 INCH HAIL
04/28/02   MONTGOMERY
Special weather statement, Apr 28, 11:52 AM EDT, 1 hour 28 minutes before
INZ074-075-080-KYZ089>100-OHZ026-044>046-052>056-061>065-070>074-
077>082-088-282100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1152 AM EDT SUN APR 28 2002

...TORNADO WATCH IN EFFECT UNTIL 5 PM EDT (4 PM EST)...
...SEVERE THUNDERSTORMS POSSIBLE TODAY...

A CENTER OF LOW PRESSURE WILL MOVE THROUGH THE LOWER GREAT LAKES
TODAY. AN ACCOMPANYING COLD FRONT WILL PROGRESS EAST THROUGH THE
OHIO VALLEY THIS AFTERNOON. A LARGE AREA OF WARM MOIST AIR WILL
SWEEP AHEAD OF THIS FRONT...PROVIDING INSTABILITY FOR THE PRODUCTION
OF STRONG THUNDERSTORMS ALONG THE FRONT.

WINDS IN THE LOWER LEVELS OF THE ATMOSPHERE WILL BE VERY STRONG...SO
THE THUNDERSTORMS ARE EXPECTED TO BRING THESE WINDS IN CONTACT WITH
THE GROUND. HAIL WILL ALSO BE POSSIBLE...ALONG WITH ISOLATED
TORNADOS.

THE STORM PREDICTION CENTER HAS PLACED NORTHERN KENTUCKY...ALONG WITH
ALL OF OHIO SOUTHEAST OF A CINCINNATI TO COLUMBUS LINE...IN A
MODERATE RISK FOR SEVERE THUNDERSTORMS TODAY.  THE REST OF THE AREA
REMAINS IN A SLIGHT RISK.  SPOTTER ACTIVATION IS NEEDED TODAY.
Special weather statement, Apr 28, 1:06 PM EDT, 14 minutes before
OHZ026-044-052-053-281755-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
106 PM EDT SUN APR 28 2002

...TORNADO WATCH CLEARED...
...WIND ADVISORY REMAINS IN EFFECT...

THE COLD FRONT HAS MOVED THROUGH WEST CENTRAL OHIO AND THE NORTHERN
MIAMI VALLEY. DRIER AIR MOVING IN ON STRONG WEST WINDS BEHIND THE
FRONT WILL NOT ALLOW FOR THUNDERSTORMS. THEREFORE...THE TORNADO
WATCH IN THIS AREA HAS BEEN CLEARED.

HOWEVER...THE COLD AIR BEHIND THE FRONT WILL BE STRONG...AND DAMAGING
WINDS 25 TO 35 MPH WITH POSSIBLE GUSTS TO 50 MPH REMAIN POSSIBLE THIS
AFTERNOON INTO THE EVENING HOURS. A WIND ADVISORY REMAINS IN EFFECT
UNTIL 7 PM EDT.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:33 AM EDTSevere Thunderstorm WarningILNPreble42 min
Apr 28, 3:47 AM EDTSevere Thunderstorm WarningILNMontgomery28 min
Apr 28, 4:25 AM EDTSevere Thunderstorm WarningILNBrown35 min
Apr 28, 5:07 AM EDTFlash Flood WarningILNScioto3 hr
Apr 28, 11:44 AM EDTSevere Thunderstorm WarningILNGreene, Montgomery61 min
Apr 28, 12:10 PM EDTSevere Thunderstorm WarningILNFayette50 min
Apr 28, 12:26 PM EDTSevere Thunderstorm WarningILNMadison49 min
Apr 28, 12:42 PM EDTSevere Thunderstorm WarningILNPickaway63 min
Apr 28, 12:50 PM EDTSevere Thunderstorm WarningILNClinton40 min
Apr 28, 1:11 PM EDTSevere Thunderstorm WarningILNFairfield49 min
Apr 28, 1:36 PM EDTSevere Thunderstorm WarningILNRoss39 min
Apr 28, 2:12 PM EDTSevere Thunderstorm WarningILNHocking48 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.